Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Pocatello, ID

May 6, 2017Bingham County, Bonneville County, Butte County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 6, 2017, 4:37 PM MDT for Bingham County, Bonneville County, Butte County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2017, 4:37 PM MDT (22:37 UTC)
Expired
May 6, 2017, 5:15 PM MDT
In force
38 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID

The radar

The Pocatello radar (KSFX), 24 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.6 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WUUS55 KPIH 062237
SVRPIH
IDC011-019-023-062315-
/O.NEW.KPIH.SV.W.0005.170506T2237Z-170506T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
437 PM MDT SAT MAY 6 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southeastern Butte County in southeastern Idaho...
  Western Bonneville County in southeastern Idaho...
  Northwestern Bingham County in southeastern Idaho...

* Until 515 PM MDT

* At 435 PM MDT, Doppler radar indicated a severe thunderstorm
  capable of producing destructive winds in excess of 70 mph. This
  storm was located over Springfield, or 11 miles north of American
  Falls Reservoir, and moving north at 40 mph.

* At 424 PM MDT, a wind gust to 55 mph occurred at the Pocatello 
  Airport with this storm. 

* Winds with this thunderstorm will produce significant blowing dust 
  which will dramatically reduce visibilities. Reduce driving speeds 
  and activate headlights if encountering blowing dust.

* Locations impacted include...
  Atomic City, Central Inl, Rockford, Taber and East Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 4317 11247 4317 11292 4354 11301 4354 11243
TIME...MOT...LOC 2235Z 179DEG 36KT 4310 11270 

$$

AD/RS
2 follow-up statements
315 
WWUS55 KPIH 062302
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
502 PM MDT SAT MAY 6 2017

IDC011-019-023-062315-
/O.CON.KPIH.SV.W.0005.000000T0000Z-170506T2315Z/
Butte ID-Bonneville ID-Bingham ID-
502 PM MDT SAT MAY 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN BUTTE...WESTERN BONNEVILLE AND NORTHWESTERN BINGHAM
COUNTIES...

At 501 PM MDT, Doppler radar indicated a severe thunderstorm capable
of producing destructive winds in excess of 70 mph. This storm was
located near Taber, or 19 miles northwest of Blackfoot. This storm
was nearly stationary.

Locations impacted include...
Atomic City, Central Inl, Rockford, Taber and East Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 4317 11247 4317 11292 4354 11301 4354 11243
TIME...MOT...LOC 2301Z 179DEG 36KT 4331 11271 

$$

AD/RS
617 
WWUS55 KPIH 062312
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
512 PM MDT SAT MAY 6 2017

IDC011-019-023-062321-
/O.EXP.KPIH.SV.W.0005.000000T0000Z-170506T2315Z/
Butte ID-Bonneville ID-Bingham ID-
512 PM MDT SAT MAY 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTTE...WESTERN
BONNEVILLE AND NORTHWESTERN BINGHAM COUNTIES WILL EXPIRE AT 515 PM
MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds 
around 50 mph and blowing dust are still possible with this 
thunderstorm.

LAT...LON 4317 11247 4317 11292 4354 11301 4354 11243
TIME...MOT...LOC 2311Z 179DEG 36KT 4340 11271 

$$

AD/RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:53 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 6, 1:53 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
153 PM MDT Sat May 6 2017

.SHORT TERM...Tonight through Monday night. The deep upper trof
off the west coast is elongating into a split flow system this
aftn with a closed low forming off the central CA coast. Strong
southerly flow ahead of this system continues to stream moisture
into ID. This is resulting in more showers and tstms thru
Sunday...with the best chances in the central mtns and along the
Divide. Some of the tstms will have the potential for strong
outflow winds and small hail thru this eve. On Sunday...the
closed upper low deepens and moves to southern CA. This sets up a
deformation zone over the fcst area and will result in more
showers/tstms mainly over the central mtns and along the divide
again. The split flow system remains fairly much in place on
Mon...with a repeat of Sun. Models are similar with the system
placement...but differ somewhat on the precip location. Temps are
expected to be cooler Sun and Mon. Hedges

.LONG TERM...Tuesday through Saturday.
Weak northern stream trof combined with lingering moisture north of
closed low should lead to at least isolated to scattered showers and
thunderstorms Tuesday.   Models mainly dry through the remainder of
period with GFS holding onto some precipitation Wednesday.  GFS also
brings in some more showers with an incoming Pacific trof on Friday
and Saturday.  Did not do too much in grids and at least kept in
some mountain showers and thunderstorms thorugh the period with
higher and more widespread precipitation next Friday and Saturday.
Expect mild temperatures through Friday with some potential cooling
Saturday with the next system.   Not high confidence in long term
forecast.
GK

&&

.AVIATION...Expect convective activity to increase through the
afternoon into early evening and with that have vicinity
thunderstorms and showers through tonight with the thunder through
sunset at least.   Should stay VFR and there is a decent chance any
TAF site could see thunder at any time through 02 or 03Z this
evening.   Expect 10 to 15 knot sustained winds this afternoon and
evening with heating and any thunderstorm could produce outflow
gusts of 40 to 50 knots as well.
GK

&&

.HYDROLOGY...Warm temps and precip last night is pushing stream
levels up significantly today in the central mtns. The Big Wood
River in particular has been rising rapidly. With more rain
expected tonight...the Big Wood may rise to the major flood
category on Sun. Cooler temps on Sun and Mon should slow the
snowmelt and allow the Big Wood to fall back a bit. Other streams
in the central mtns are becoming problematic. The Salmon River
below Yankee Fork continues to rise...and tributary streams are
reaching record levels near Clayton. Another problem area is the
Big Lost River above the Mackay Reservoir...which is expected
continue rising thru next week to near record levels. Hedges

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, May 6, 12:42 PM MDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1242 PM MDT SAT MAY 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            3 WSW KETCHUM           43.67N 114.43W
05/06/2017                   BLAINE             ID   LAW ENFORCEMENT

            BIG WOOD RIVER AT HAILEY EXCEEDED MODERATE FLOOD STAGE AT
            1015 AM. WARM SPRINGS CREEK W OF KETCHUM ALSO FLOODING.
            MEDIA REPORTS FIRE DEPTS RESPONDING TO A TECHNICAL RESCUE
            ON BOARD RANCH W OF KETCHUM FOR A HOUSE SURROUNDED BY
            WATER WITH RESIDENTS TRAPPED. VOLUNTARY EVACUATION ORDER
            ISSUED FOR LOWER BOARD RANCH, UPPER BOARD RANCH, AND
            FRENCHMANS BEND AREA. WARM SPRINGS RD AND PICABO ST W OF
            KETCHUM AND SEVERAL STREETS ALONG THE BIG WOOD RIVER IN
            HAILEY AFFECTED BY FLOODING. REPORTS BEGAN AT 9 AM.

&&

KSMITH
Special weather statement, May 6, 2:03 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Pocatello ID
203 PM MDT SAT MAY 6 2017

IDZ023-025-062100-
Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID-
203 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARIBOU AND NORTHEASTERN
BEAR LAKE COUNTIES UNTIL 300 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Georgetown, or 11 miles north of Montpelier. This storm was
moving north at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Henry, Diamond Creek Campground, Smokey Canyon Mine, Mill Canyon
Campground and Clear Creek Ranger Station.

LAT...LON 4244 11105 4243 11130 4292 11155 4296 11104
TIME...MOT...LOC 2002Z 240DEG 0KT 4249 11125

GK
Special weather statement, May 6, 3:39 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Pocatello ID
339 PM MDT SAT MAY 6 2017

IDZ017-031-062230-
Big and Little Wood River Region ID-Eastern Magic Valley ID-
339 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE AND WESTERN
LINCOLN COUNTIES UNTIL 430 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Shoshone, moving north at 35 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Shoshone and Shoshone Ice Caves.

LAT...LON 4320 11460 4320 11438 4321 11437 4320 11433
      4284 11436 4285 11438 4285 11459
TIME...MOT...LOC 2138Z 175DEG 32KT 4285 11450

Hedges
Special weather statement, May 6, 4:02 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pocatello ID
402 PM MDT SAT MAY 6 2017

IDZ021>023-062245-
Caribou Highlands ID-South Central Highlands ID-
Lower Snake River Plain ID-
402 PM MDT SAT MAY 6 2017

...STRONG GUSTY WINDS APPROACHING POCATELLO AND AMERICAN FALLS
RESERVOIR...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hall Bannock Creek Lodge, or 10 miles east of American Falls,
moving north at 35 mph.

Wind gusts up to 50 mph will be possible with this storm along with
small hail.

If on American Falls Reservoir, seek shore immediately. Strong winds
can flip watercraft.

Locations impacted include...
Pocatello, American Falls, American Falls Reservoir, Chubbuck,
Aberdeen, Fort Hall Buffalo Lodge, Fort Hall Townsite, Fort Hall
Bannock Creek Lodge, Pocatello Airport, Portneuf Gap, Sterling and
Mink Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4264 11240 4264 11281 4306 11295 4307 11227
TIME...MOT...LOC 2200Z 178DEG 24KT 4273 11266

AD/RS
Local storm report, May 6, 4:33 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
433 PM MDT SAT MAY 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND GST     POCATELLO AIRPORT       42.92N 112.60W
05/06/2017  M55 MPH          POWER              ID   ASOS

            MEASURED AT THE ASOS STATION AT POCATELLO REGIONAL
            AIRPORT.

&&

KSMITH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:04 PM MDTSpecial Weather StatementPIHCamas41 min
May 6, 2:03 PM MDTSpecial Weather StatementPIHCaribou57 min
May 6, 3:39 PM MDTSpecial Weather StatementPIHLincoln51 min
May 6, 4:02 PM MDTSpecial Weather StatementPIHPower43 min
May 6, 4:08 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power37 min
May 6, 4:41 PM MDTSpecial Weather StatementPIHFranklin34 min
May 6, 4:56 PM MDTSpecial Weather StatementPIHCamas49 min
May 6, 5:01 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte23 min
May 6, 5:12 PM MDTSpecial Weather StatementPIHBannock48 min
May 6, 5:20 PM MDTSpecial Weather StatementPIHBingham40 min
May 6, 5:30 PM MDTSpecial Weather StatementPIHBannock30 min
May 6, 5:38 PM MDTSpecial Weather StatementPIHJefferson52 min
May 6, 5:51 PM MDTSpecial Weather StatementPIHPower24 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.